Fosamax Linked to Unusual Femur Fractures

Osteoporosis drug also linked to bone pain and irregular heartbeats in past research

HealthDay News—March 19, 2008

In the latest research to cast a shadow on the safety of a popular bone-strengthening medication, Hospital for Special Surgery researchers report that long-term use of Fosamax is associated with unusual fractures of the thigh bone.

The fractures were low-energy fractures, meaning that they all occurred from a fall from standing height or less, and the bone cracks were in an unusual horizontal pattern. About one-third of women with these types of fractures were on long-term therapy to prevent osteoporosis, the researchers noted. Of these women, two-thirds were taking Fosamax (alendronate), for an average of more than seven years.

 Fosamax is a bisphosphonate, a class of drugs used to increase bone mass and reduce the risk of fracture in those who have osteoporosis.

"These were peculiar fractures that would occur when the women were basically doing nothing," said the study's senior author, Dr. Joseph Lane, chief of metabolic bone disease at Hospital for Special Surgery in New York City.

Fifteen women were included in Lane's analysis. The average time on Fosamax was 5.4 years before they experienced the unusual femur fracture. Of these 15, 10 women had similar, atypical fractures. These women had been taking Fosamax for an average of 7.3 years, while the remaining five had only been on the drug for an average of 2.8 years.

"Our results provide further evidence of a potential link between alendronate use and low-energy fractures of the femur," the authors said in a letter reporting their findings, which is published in the March 20 issue of the New England Journal of Medicine. But, the authors acknowledge the limitations of their retrospective analysis and suggest that these findings need to be confirmed in a prospective study.

Lane said there are several theories as to how alendronate could be related to these fractures. One is that the drug slows down the development of new collagen, and he said new collagen is very strong. Another could be because there is slower bone turnover on the medications. That could mean there may be accumulated microdamage in the bone, making it more susceptible to fracture in certain women.

Lane said that women taking this medication should keep taking it, and these findings shouldn't cause them alarm. "This is a great drug that does wonderful things. Bisphosphonates have dropped the rate of hip fractures," he added.

Read the full story at HealthScout.com.

^ Back to Top
Request an Appointment